Alert archive / Virginia / Severe Thunderstorm Warnings in 1999
Severe Thunderstorm Warning 113, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Aug 1, 1999, 5:25 PM EDT for Buckingham County, Virginia. It was in force for 65 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 1, 1999, 5:25 PM EDT (21:25 UTC)
- Expired
- Aug 1, 1999, 6:30 PM EDT
- In force
- 65 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County Buckingham County, VA
The radar
The Norfolk radar (KAKQ), 150 km from the middle of the area, began a volume at 21:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 1, 6:00 PM EDT | Thunderstorm Wind | Dillwyn, VA | |
| Aug 1, 6:04 PM EDT | Thunderstorm Wind | Gold Hill, VA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 9.4 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 539 J/kg
- Mixed-layer CIN
- -94 J/kg
- Mixed-layer LCL
- 1060 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KROA 012126 RRA SVRRNK VAC029-012230- BULLETIN--IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 525 PM EDT SUN AUG 1 1999 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BUCKINGHAM COUNTY IN CENTRAL VIRGINIA. * UNTIL 630 PM EDT. * AT 525 PM EDT... BLACKSBURG DOPPLER RADAR INDICATED A SEVERE ELECTRICAL STORM 36 MILES NORTHEAST OF LYNCHBURG OR 3 MILES WEST OF CENTENARY... MOVING SOUTHEAST AT 25 MPH. * SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... CENTENARY... GOLD HILL... DILLWYN... << CALL TO ACTION >> DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY BUILDING AND STAY AWAY FRHOM WINDOWS! .END/PM/SK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 2:38 PM EDT, 2 hours 47 minutes earlier.
Area forecast discussion, Aug 1, 2:38 PM EDT, 2 hours 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 238 PM EDT SUN AUG 1 1999 THOSE TEMPS AND DEW PTS OVER THE GREAT LAKES REGION LOOK MIGHTY NICE MUCH OF THAT AIR MASS IS PROGGED TO FILTER ON DOWN THIS WAY DURING THE DAY TOMORROW AND CONTINUE THROUGH TUES...WITH ONLY MINOR MODERATION AGAIN BY WED. SHOULD BE A RELATIVELY NICE WEEK WITH LARGE SCALE TROF IN PLACE OVER NE US...AS LONG AS THE SHARP RIDGE HOLDS OVR ROCKIES AT LEAST. MAY EVEN BE ANOTHER FROPA BY THURS/FRI TIME FRAME TO RE-INFORCE THE SEASONABLE AIR MASS. CRNTLY...FRONT MAKING ITS WAY THRU NRN VA...CNTRL WV...AND NRN KY...EARLY THIS AFT...MVG FASTER TO THE EAST ACROSS DELMARVA THEN TO THE SOUTH ACROSS KY. NGM A LTL SLOWER WITH PASSAGE THROUGH RNK CWA COMPARED TO ETA AND PREFERRED GIVEN CRNT MVMNT. NGM ALSO SHOWS MORE COHERENT ZONE OF LOW-LVL MSTR CONVERGENCE ALONG FRONT AND AGREES BETTER AT 18Z WITH WHERE CONVECTION IS FIRING. WITH THIS IN MIND...WILL EXPECT FRONT TO BE NEAR NC/VA BRDR BY 00Z OR 01Z AND THRU THE ENTIRE CWA BY 04Z (MIDNIGHT). EXPECT SOME STRONG TO SVR STORMS THRU EARLY EVE HOURS OVR SRN HALF OF CWA. WILL PROBABLY ISSUE ZONES CLOSE TO 4PM TO GET BEST FEEL FOR WHERE FRONT BE DURING EVENING HOURS AND WHAT KIND OF POPS WILL STILL BE NEEDED. RIGHT NOW AM THINKING 20 PCNT MAY STILL BE IN ORDER FOR THE NORTH FOR A FEW HOURS...AND 40 OR 50 PCT OVER THE SOUTH THROUGH ABOUT MIDNIGHT. DONT THINK HIGHER POPS WILL BE NEEDED SINCE CONVECTION DOESNT HAVE A LOT OF UPR LVL SUPPORT AND SFC CONVERGENCE SLOWLY WEAKENING. ACTIVITY SHOULD DIE FAIRLY QUICKLY AFTER SUNSET. WILL BREAK INTO EVENING AND OVERNITE PDS. FINALLY...WILL NOT MENTION HEAT ADV IN EVENING PD SINCE ITS JUST A CUPL DEG COOLER THAN YDAY SO FAR AND CONVECTION WILL HELP COOL MOST LOCATIONS OFF BY START OF EVE ANYWAY. ENJOY THE NEXT CUPL OF DAYS .RNK... VA...NONE. NC...NONE. WV...NONE. KEIGHTON
In the hours before
Special weather statement, Aug 1, 12:05 PM EDT, 5 hours 20 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-012200- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 1205 PM EDT SUN AUG 1 1999 ...STRONG THUNDERSTORMS ARE POSSIBLE TODAY... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING ACROSS SOUTHEAST WEST VIRGINIA...SOUTHWEST AND SOUTH CENTRAL VIRGINIA AND NORTHWEST NORTH CAROLINA. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A COLD FRONT THAT WILL PUSH SOUTHEAST THROUGH THE REGION TODAY. LARGE HAIL AND DAMAGING WINDS ARE LIKELY IF ANY OF THE STORMS BECOME SEVERE. LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS...AND STORM SPOTTER GROUPS SHOULD MONITOR THIS SITUATION AND TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN YOUR AREA. AMS
Special weather statement, Aug 1, 12:05 PM EDT, 5 hours 20 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-012200- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 1205 PM EDT SUN AUG 1 1999 ...STRONG THUNDERSTORMS ARE POSSIBLE TODAY... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING ACROSS SOUTHEAST WEST VIRGINIA...SOUTHWEST AND SOUTH CENTRAL VIRGINIA AND NORTHWEST NORTH CAROLINA. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A COLD FRONT THAT WILL PUSH SOUTHEAST THROUGH THE REGION TODAY. LARGE HAIL AND DAMAGING WINDS ARE LIKELY IF ANY OF THE STORMS BECOME SEVERE. LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS...AND STORM SPOTTER GROUPS SHOULD MONITOR THIS SITUATION AND TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN YOUR AREA. AMS
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 8:40 PM EDT | Severe Thunderstorm Warning | RNK | Appomattox | 50 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 1999Every severe thunderstorm warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.